Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 21, 2021Columbia County, Northumberland County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 21, 2021, 5:52 PM EDT for Columbia County, Northumberland County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 5:52 PM EDT (21:52 UTC)
Expired
Jun 21, 2021, 6:15 PM EDT
In force
23 min
Issued by
NWS State College, PA

Counties Columbia County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 127 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS81 KCTP 212152
SPSCTP

Special Weather Statement
National Weather Service State College PA
552 PM EDT Mon Jun 21 2021
 
PAZ051>053-212215-
Columbia PA-Northumberland PA-Montour PA-
552 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...
NORTHUMBERLAND...AND MONTOUR COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar indicated a strong thunderstorm over
Stonington, moving northeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bloomsburg, Danville, Elysburg, Riverside, Trevorton, Catawissa,
Lightstreet, Almedia, Fernville, Mechanicsville, Buckhorn, Numidia,
Rupert, Slabtown, Mainville, Stonington, Knoebels Grove, Espy, Lime
Ridge and Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4092 7629 4077 7668 4087 7676 4110 7643
TIME...MOT...LOC 2151Z 235DEG 33KT 4087 7665 

$$

Banghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 21, 5:46 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 21, 5:46 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
546 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Hot and humid conditions for the first full day of summer 2021
will help to fuel a few rounds of gusty, and in some cases,
severe thunderstorms this afternoon and evening. Showers will
continue tonight and exit the southeast part of the area later
Tuesday. Temperatures will trend cooler through midweek before
moderating into the weekend. The precipitation pattern should
stay rain- free through late week with an increasing chance of
showers over the weekend and into early next week.

&&

.NEAR TERM /THROUGH TUESDAY/...
540 PM update:

Been holding off on clearing the far nw area from the watch,
given high dewpoints and that the wind shift still to the west.

Earlier discussion below.

145 PM/1845Z:

Visible satellite imagery overlaid with several convective
parameter shows the atmos still capped by +8C mid level air
across much of Central PA and the Susq Valley, while a few deg C
of cooling along with increasing deep-layer shear and llvl
theta-e convergence was helping to consolidate 2 distinct lines
of strong to severe TSRA across NE Ohio/NW PA and nrn WVA.

Further intensification and merging of these lines of TSRA are
expected across the Eastern half of the CWA late this afternoon
and evening, with several discrete supercells expected within
the region of stronger llvl shear and more broadly- looped
hodographs across northern PA through 22Z highly conducive for a
widespread severe weather outbreak this afternoon/early this
evening.

Previous disc...

Broad warm sector over all of PA (to the SE of a potent, early
summer 990 mb sfc low just north of Georgian Bay) with juicy
dewpoints in the mid 60s to low 70s was leading to hefty sfc-
based capes of 2000-3000 j/kg over all but the far NW zones late
this morning. Nearly full sun and several more deg F of heating
will contribute another 500+ j/kg of CAPE.

SPC upgraded practically the entire CWA to an enhanced risk
with their midday update is prudent considering strong, deep-
layer shear of 35-40 kts of effective bulk shear and a growing
area of DCAPE in excess of 1000 J/KG across the Central Mtns and
Susq Valley.

A 2-3 hour period of strong to severe multicell/transient
supercell storms will grow rapidly upscale into a extensive
linear MCS over Central PA and the Susq Valley for the late
afternoon and evening hours with another bkn line of strong to
locally severe TSRA moving through the NW Mtns early this
evening along and just ahead of a cold front.

Heat+Humidity peaks this afternoon with max temperatures in the
mid 80s to low 90s and max heat index (HX) values forecast to
approach 100F in the mid and lower Susquehanna Valley. Forecast
max temperatures are a solid 5-10+ degrees above daily climo and
within a shouting distance of near-record territory.

Convection should weaken and decrease in coverage btwn 00-06Z due
to the loss of heating and increasing CINH. Hires models show a
relatively lull in precip around 06Z before showers ramp back up
across the southeast half of the CWA through Tuesday morning.

Minimum temperatures will have the most spread in recent nights
thanks to the cold front bisecting the area with lows ranging
from the upper 40s in the NW mtns to upper 60s in the far
southeast zones.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
540 PM update:

I cut back the back edge of the showers a bit faster, to fit
with other offices.

Earlier discussion below.

Showers will be across the southeast zones early Tuesday as
secondary front traverses the region. Rain should exit this area
by late in the day around 22-23Z based on the latest 06Z HRRR.
Temps will trend much cooler on Tuesday with 24hrMaxT deltas of
-20 to -25F lower vs. Monday.

Abnormally dry (below normal PWAT) airmass accompanying area of
high pressure will lead to relatively cool (refreshing to for
some) nights Tue & Wed with lows in the 40s and 50s. Some of the
usually colder spots in the northern tier may drop into the
upper 30s Tue night similar to 6/17. Rain-free conditions extend
trough midweek with temps going bullish trend starting a series
of higher lows and higher highs Wed/Wed night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The high will move to the east later in the week with warmer,
more humid air moving in from the south and east.

A cold front will approach from the west next weekend, but there
is still a great deal of uncertainty with the timing of that
front and precipitation it will bring. GFS and ECMWF have been
trending toward a slower solution on the movement of the front
and perhaps even the front stalling over PA next weekend into
early next week. This would result in an unsettled period with
multiple rain chances for central PA through the middle of the
week.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
VFR expected for the next few hours western half of PA, and
through the late afternoon across the Susq Valley and points
east.

Widespread coverage of showers/tstms is expected this afternoon
with activity spreading from the NW across the CWA. These
storms will bring potential for locally strong wind gusts and
torrential rainfall as they impact the area through the
afternoon hours. Peak areal extent of TSRA expected between 18z-
00z.

A cold front will move through the CWA behind the convection
with winds turning more nwrly after 00z. This frontal passage
will likely be accompanied by a period of MVFR cigs, mainly
across the west.

Outlook...

Monday-Tuesday...more widespread showers/storms possible
areawide.

Wednesday-Friday...widespread VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl/Martin
SHORT TERM...Steinbugl/Martin
LONG TERM...Guseman/Travis
AVIATION...Lambert/Colbert/Wagner
Hazardous weather outlook, Jun 21, 2:29 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
229 PM EDT Mon Jun 21 2021

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-221830-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
229 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-221830-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
229 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 21, 5:15 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 WSW BLOSSBURG         41.66N 77.11W
06/21/2021                   TIOGA              PA   911 CALL CENTER

            TREE DOWN BLOCKING ARNOT RD.

&&

ST
Local storm report, Jun 21, 5:17 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 WSW WAYNESBORO        39.75N 77.59W
06/21/2021                   FRANKLIN           PA   PUBLIC

            MULTIPLE TREES DOWN.

&&

ST
Local storm report, Jun 21, 5:23 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 E BLOSSBURG           41.68N 77.02W
06/21/2021                   TIOGA              PA   911 CALL CENTER

            TREES DOWN ON MORRIS RUN RD.

&&

ST
Local storm report, Jun 21, 5:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     1 NE PENNVILLE          39.79N 76.98W
06/21/2021                   YORK               PA   TRAINED SPOTTER

            TREES DOWN.

&&
Special weather statement, Jun 21, 5:45 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
545 PM EDT Mon Jun 21 2021

PAZ042-046-049-051>053-212230-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-
545 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN
LYCOMING...SULLIVAN...UNION...NORTHUMBERLAND...AND MONTOUR COUNTIES
UNTIL 630 PM EDT...

At 543 PM EDT, Doppler radar indicated a strong thunderstorm near
Spruce Run Reservoir, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Milton, Muncy, Watsontown, Hughesville, Montgomery, New Columbia,
Allenwood, Jerseytown, Rohrsburg, Iola, Eyers Grove, Waller,
Lairdsville, Exchange, Biggertown, Delaware Run, Millville, West
Milton, Turbotville and McEwensville.

LAT...LON 4099 7697 4111 7702 4134 7648 4113 7636
TIME...MOT...LOC 2143Z 244DEG 27KT 4107 7696

JCG
Special weather statement, Jun 21, 5:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
552 PM EDT Mon Jun 21 2021

PAZ051>053-212215-
Columbia PA-Northumberland PA-Montour PA-
552 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...
NORTHUMBERLAND...AND MONTOUR COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar indicated a strong thunderstorm over
Stonington, moving northeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bloomsburg, Danville, Elysburg, Riverside, Trevorton, Catawissa,
Lightstreet, Almedia, Fernville, Mechanicsville, Buckhorn, Numidia,
Rupert, Slabtown, Mainville, Stonington, Knoebels Grove, Espy, Lime
Ridge and Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4092 7629 4077 7668 4087 7676 4110 7643
TIME...MOT...LOC 2151Z 235DEG 33KT 4087 7665

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:03 PM EDTSpecial Weather StatementCTPJuniata12 min
Jun 20, 8:13 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder24 min
Jun 20, 8:29 PM EDTSpecial Weather StatementCTPDauphin16 min
Jun 20, 8:35 PM EDTSpecial Weather StatementCTPMcKean25 min
Jun 20, 8:47 PM EDTSpecial Weather StatementCTPDauphin13 min
Jun 20, 9:02 PM EDTSpecial Weather StatementCTPDauphin13 min
Jun 20, 9:16 PM EDTSpecial Weather StatementCTPSchuylkill14 min
Jun 20, 9:23 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill50 min
Jun 20, 9:29 PM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill2 hr
Jun 21, 4:18 AM EDTSpecial Weather StatementCTPWarren42 min
Jun 21, 2:19 PM EDTSpecial Weather StatementCTPWarren41 min
Jun 21, 2:43 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
Jun 21, 2:55 PM EDTSpecial Weather StatementCTPMcKean35 min
Jun 21, 3:09 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter21 min
Jun 21, 3:14 PM EDTSevere Thunderstorm WarningCTPMcKean31 min
Jun 21, 3:20 PM EDTSpecial Weather StatementCTPClearfield25 min
Jun 21, 3:26 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Warren49 min
Jun 21, 3:35 PM EDTSpecial Weather StatementCTPCentre25 min
Jun 21, 3:55 PM EDTSpecial Weather StatementCTPTioga35 min
Jun 21, 3:58 PM EDTSpecial Weather StatementCTPSnyder32 min
Jun 21, 4:15 PM EDTSpecial Weather StatementCTPCameron, Potter45 min
Jun 21, 4:17 PM EDTSpecial Weather StatementCTPCambria28 min
Jun 21, 4:18 PM EDTSpecial Weather StatementCTPSullivan27 min
Jun 21, 4:18 PM EDTSpecial Weather StatementCTPFranklin27 min
Jun 21, 4:21 PM EDTSpecial Weather StatementCTPUnion24 min
Jun 21, 4:24 PM EDTSpecial Weather StatementCTPCentre21 min
Jun 21, 4:28 PM EDTSevere Thunderstorm WarningCTPCambria47 min
Jun 21, 4:31 PM EDTSpecial Weather StatementCTPLycoming44 min
Jun 21, 4:31 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin59 min
Jun 21, 4:39 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset36 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningCTPCentre32 min
Jun 21, 4:45 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga30 min
Jun 21, 4:52 PM EDTSpecial Weather StatementCTPClinton23 min
Jun 21, 4:55 PM EDTSpecial Weather StatementCTPBlair20 min
Jun 21, 4:56 PM EDTSpecial Weather StatementCTPSullivan19 min
Jun 21, 5:05 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York40 min
Jun 21, 5:08 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming37 min
Jun 21, 5:13 PM EDTSpecial Weather StatementCTPBedford, Blair32 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga44 min
Jun 21, 5:41 PM EDTSevere Thunderstorm WarningCTPYork34 min
Jun 21, 5:45 PM EDTSpecial Weather StatementCTPMontour45 min
Jun 21, 5:58 PM EDTSevere Thunderstorm WarningCTPLancaster47 min
Jun 21, 6:02 PM EDTSpecial Weather StatementCTPDauphin28 min
Jun 21, 6:08 PM EDTSpecial Weather StatementCTPSullivan37 min
Jun 21, 6:15 PM EDTSevere Thunderstorm WarningCTPSullivan15 min
Jun 21, 6:20 PM EDTSpecial Weather StatementCTPSchuylkill25 min
Jun 21, 6:23 PM EDTSpecial Weather StatementCTPSchuylkill37 min
Jun 21, 6:49 PM EDTSpecial Weather StatementCTPSchuylkill26 min
Jun 21, 7:00 PM EDTSpecial Weather StatementCTPSomerset15 min
Jun 21, 7:12 PM EDTSpecial Weather StatementCTPCarbon18 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.